Warfarin is a medicine that makes your blood less likely to form clots. This may be important if:
When you are taking warfarin, you may be more likely to bleed, even from activities you have always done.
Changing how you take your warfarin, taking other medicines, and eating certain foods all can change the way warfarin works in your body. If this happens, you may be more likely to form a clot or have bleeding problems.
It is important that you take warfarin exactly as your doctor told you to.
Your doctor or nurse will test your blood at regular visits. This is called an INR test or sometimes a PT test. The test helps make sure you're taking the right amount of warfarin to help your body.
Alcohol and some medicines can change how warfarin works in your body.
Tell all of your health care providers that you are taking warfarin. This includes doctors, nurses, and your dentist. Sometimes, you may need to stop or take less warfarin before a medical or dental procedure. Always talk to the doctor who prescribed the warfarin before stopping or changing your dose.
Ask your doctor about wearing a medical alert bracelet or necklace that says you are taking warfarin so that health care providers who take care of you in an emergency will know.
Some foods can change the way warfarin works in your body. Make sure you check with your doctor before making any big changes in your diet.
You do not have to avoid these foods, but try to eat or drink only small amounts of them. In the least, do not change much of these foods and products you eat day-to-day or week-to-week:
Because being on warfarin can make you bleed more than usual:
Prevent falls in your home by having good lighting and removing loose rugs and electric cords from pathways. Do not reach or climb for objects in the kitchen. Put things where you can get to them easily. Avoid walking on ice, wet floors, or other slippery or unfamiliar surfaces.
Make sure you look for unusual signs of bleeding or bruising on your body.
Call your doctor if you have:
Anticoagulant care; Blood-thinner care
Updated by: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2013, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.